Antihistamines Treat Itch of Dermatographism but not Hives

by Anonymous

My story is, at first I noticed I started itching all the time a little while after I turned 22, but my skin would not swell up when I scratched it. As time went on I began itching insanely all over and still no swelling. I tried everything to ease the itching, Lubriderm anti itch cream and any other lotions that claimed to offer relief. None of this worked. I did find that taking a mild antihistamine completely removed the itching and I was normal again, finally! This went on for about three months and then it was like I became immune to the medication and the itching came back with a vengence.

Now when I itched, I would have horrible welps wherever my fingernails scraped across. I tried to hide it and not scratch hoping it would go away. I tried changing soaps, laundry detergents, diets, mattresses, types of materials my clothes were made with, and even anti allergic covers for my bed and furniture. Needless to say I finally gave up and went to the doctor. After some blood tests he referred me to an allergy specialist because he didn't find anything alarming. The allergist claimed I had bad allergies and prescribed Hydroxyzine HCL 50 -100mg a day (he said this was equal to taking two Zyrtec for 1 50mg pill). Again, I was normal. This only lasted for two weeks and the swelling came back. I now currently still take 100mg of this medicine a day and can't go without it. I do not experience trouble breathing or any other symptoms of a severe allergic reation just really bad hives. The medicine keeps me from scratching and that is about all. If I rub my skin or brush up against something, I still have swelling wherever it made contact. I can write my name on my skin or make any design I wish to.

I just want some answers or some kind of relief. It is really embarrasing having to make excuses of why I break out the way I do when I accidentally scratch or pick something up and it touches a body part. I want to join the military, but after reading blogs, I don't think they would accept me when I am so dependent on this medicine and break out from touching anything. I guess I really want to know if this sounds familiar to anyone? Is this what I have? Is there anything that will cure it? How long does it take to go away, if ever? I am going on my third year with this. Any answers are appreciated.



This sounds like a classic case of dermatographism. Additional information on dermographism can be found at this page.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Dermographism Questions and Answers.

Copyright 2006-2016 healthy-skincare.com

Disclaimer and Privacy Policy